Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 271, NWS Bismarck, ND

August 15, 2011McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 1:48 AM CDT for McKenzie County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2011, 1:48 AM CDT (06:48 UTC)
Expired
Aug 15, 2011, 2:45 AM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McKenzie County, ND

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:02 AM CDTHAIL 0.8811 W Keene, NDARB OBSERVER REPORTED PENNY TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS53 KBIS 150648
SVRBIS
NDC053-150745-
/O.NEW.KBIS.SV.W.0271.110815T0648Z-110815T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1248 AM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 145 AM MDT/245 AM CDT/

* AT 1245 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF TOBACCO GARDEN BAY RECREATION AREA...OR 25 MILES SOUTHEAST
  OF WILLISTON...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHARLSON...KEENE AND MANDAREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4800 10339 4807 10327 4806 10324 4809 10323
      4812 10318 4812 10273 4809 10274 4808 10267
      4804 10266 4804 10262 4801 10258 4794 10259
      4787 10266 4778 10264 4768 10266
TIME...MOT...LOC 0648Z 303DEG 31KT 4798 10311
WIND...HAIL 60MPH 1.00IN

$$

WETZEL
1 follow-up statement
650 
WWUS53 KBIS 150706
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
206 AM CDT MON AUG 15 2011

NDC053-150745-
/O.CON.KBIS.SV.W.0271.000000T0000Z-110815T0745Z/
MCKENZIE ND-
106 AM MDT MON AUG 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE COUNTY UNTIL 145 AM MDT/245 AM CDT/...

AT 103 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
MILES WEST OF KEENE...OR 29 MILES SOUTHEAST OF WILLISTON...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEENE AROUND 115 AM MDT.
  MANDAREE AROUND 145 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME ROTATION. TORNADOES CAN DEVELOP 
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY 
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

&&

LAT...LON 4800 10339 4807 10327 4806 10324 4809 10323
      4812 10318 4812 10273 4809 10274 4808 10267
      4804 10266 4804 10262 4801 10258 4794 10259
      4787 10266 4778 10264 4768 10266
TIME...MOT...LOC 0706Z 312DEG 25KT 4790 10308
WIND...HAIL 70MPH 1.75IN

$$

WETZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:29 AM CDT, 19 minutes earlier.

Area forecast discussion, Aug 15, 1:29 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
129 AM CDT MON AUG 15 2011

.UPDATE...

ALL GRIDS THROUGH 12Z WEDNESDAY.

&&

.DISCUSSION...

THUNDERSTORMS CONTINUE THANKS TO FORCING ATTRIBUTED TO A LLJ
NOSING INTO SOUTH CENTRAL ND...AND ANOTHER OVER NORTHWEST
ND...AROUND/AHEAD OF A WARM FRONTAL BOUNDARY. SHOULD SEE ACTIVITY
START TO WANE BETWEEN NOW AND 12Z AS FORCING WEAKENS.

RELATIVELY QUIET MONDAY DAYTIME WITH LINGERING PRECIPITATION
POSSIBLE IN THE MORNING EAST...AND REDEVELOPMENT WEST IN THE
AFTERNOON. MUCH MORE ACTIVE MONDAY NIGHT WITH THE SFC FRONT
PUSHING INTO WESTERN AND EVENTUALLY CENTRAL ND...AND AS THE MAIN
SHORT WAVE TROUGH LIFTS INTO SOUTH CENTRAL CANADA.

SCALED BACK CONSIDERABLY ON POPS TUESDAY DAYTIME AND EVENING AS
STRONG DRY AIR ADVECTION DEVELOPS FROM WEST TO EAST...AND ALL
FORCING ASSOCIATED WITH THE S/WV PUSHES OFF TO OUR EAST.

&&

.AVIATION...

A WARM FRONT IN EASTERN MONTANA TONIGHT WILL CONTINUE TO BE THE
FOCUS FOR THUNDERSTORMS EARLY THIS MORNING ACROSS THE FAR
NORTHWEST. WAA ACROSS THE SOUTH CENTRAL WILL MAINTAIN
THUNDERSTORMS HERE AS WELL EARLY THIS MORNING. THUNDERSTORMS WILL
AGAIN BE THE FOCUS MONDAY MORNING EAST AND MONDAY AFTERNOON WEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE/AVIATION...NH
Hazardous weather outlook, Aug 14, 4:02 PM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT SUN AUG 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 PM CDT SUN AUG 14 2011 /302 PM MDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING. POSSIBLE FLOODING WILL BE THE
MAIN THREAT ASSOCIATED WITH THIS ACTIVITY.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER WEST AND
CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY THROUGH TUESDAY
EVENING. SOME STORMS MAY BE STRONG TO SEVERE DURING THIS PERIOD.
STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY THROUGH
TUESDAY.

TM

In the hours before

Special weather statement, Aug 14, 9:50 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM CDT SUN AUG 14 2011

NDZ034-046-150345-
EMMONS-MORTON-
950 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MORTON COUNTY...MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FORT RICE AT 1000 PM CDT
  RURAL NORTHEAST EMMONS COUNTY AFTER 10 PM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 10:58 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 PM CDT SUN AUG 14 2011

NDZ034-035-046-150500-
BURLEIGH-EMMONS-MORTON-
1058 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN EMMONS COUNTY...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAZELTON...

VERY HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITHIN THIS STORM. A
FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN EMMONS COUNTY.

TAEGER/HEINERT
Special weather statement, Aug 14, 11:57 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1157 PM CDT SUN AUG 14 2011

NDZ035-046-150600-
BURLEIGH-EMMONS-
1157 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN EMMONS COUNTY...MOVING
EAST AT 5 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND FREQUENT
DOWNPOURS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MOFFIT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TAEGER/HEINERT
Special weather statement, Aug 15, 12:07 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1207 AM CDT MON AUG 15 2011

NDZ020-034-035-150600-
BURLEIGH-MORTON-OLIVER-
1207 AM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN OLIVER COUNTY...MOVING EAST AT
30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PRICE BY 1220 AM CDT...
  DOUBLE DITCH INDIAN VILLAGE BY 1230 AM CDT...
  BALDWIN BY 1245 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 15, 12:51 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT MON AUG 15 2011

NDZ035-046-150645-
BURLEIGH-EMMONS-
1251 AM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN
BURLEIGH COUNTY NEAR BISMARCK TO EXTREME NORTHWESTERN EMMONS
COUNTY...MOVING NORTHEAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LINCOLN BY 100 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

ABELING
Special weather statement, Aug 15, 1:45 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 AM CDT MON AUG 15 2011

NDZ020-035-150745-
BURLEIGH-OLIVER-
145 AM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL BURLEIGH COUNTY...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BALDWIN BY 200 AM CDT...
  REGAN BY 225 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:22 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh53 min
Aug 14, 9:18 PM CDTAreal Flood AdvisoryBISEmmons, Logan, McIntosh, Morton6 hr
Aug 14, 9:30 PM CDTSevere Thunderstorm WarningBISDivide, Williams51 min
Aug 14, 10:14 PM CDTFlash Flood WarningBISEmmons, Morton6 hr
Aug 14, 11:27 PM CDTSevere Thunderstorm WarningBISDivide, Williams63 min
Aug 15, 12:23 AM CDTSevere Thunderstorm WarningBISMorton, Oliver67 min
Aug 15, 2:44 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail61 min
Aug 15, 3:46 AM CDTSevere Thunderstorm WarningBISDunn, Mercer59 min
Aug 15, 4:04 AM CDTAreal Flood WarningBISEmmons, Morton7 hr
Aug 15, 4:23 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer50 min
Aug 15, 4:46 AM CDTSevere Thunderstorm WarningBISMercer, Oliver29 min
Aug 15, 5:10 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver65 min
Aug 15, 8:19 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure56 min
Aug 15, 5:12 PM CDTSevere Thunderstorm WarningBISDunn, Stark63 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningBISBowman, Slope67 min
Aug 15, 5:41 PM CDTTornado WarningBISDunn, Mercer, Morton, Stark34 min
Aug 15, 6:14 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark20 min
Aug 15, 6:18 PM CDTSevere Thunderstorm WarningBISBottineau, Renville38 min
Aug 15, 6:20 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.